Of patients with brain tumors

Patients with cerebral neoplasms who develop epilepsy should be treated with antiepileptic drugs (AEDs), but there is no consensus in the literature about which AEDs are most effective. Most studies assessing the use of AEDs in these patients involve the older AEDs, including phenytoin, phenobarbital, carbamazepine, and valproic acid. Newer AEDs, such as gabapentin, lamotrigine, tiagabine, levetiracetam, and zonisamide, may offer similar or better efficacy with greater tolerance and fewer drug interactions. Studies of these newer agents in tumor patients are greatly needed.

Drug interactions

Potential interactions exist between AEDs and medications used in tumor therapy. Enzyme-inducing AEDs, such as phenytoin, phenobarbital, and possibly carbamazepine, can induce steroid metabolism and thereby decrease the effectiveness of steroids.89,90 Phenytoin and phenobarbital also may decrease effective concentrations of antineoplastic drugs.92 One study suggests that phenytoin may have immunosuppressive potential.91

Conversely, chemotherapy may alter blood concentrations of AEDs. For example, increased phenobarbital and phenytoin levels and resultant clinical toxicity can occur during procarbazine therapy.48 Subtherapeutic AED levels and an increased risk of seizures can develop in patients treated with other chemotherapeutic agents.85,93,94 Decreased absorption of valproic acid and carbamazepine or increased metabolism of phenytoin during concurrent treatment with chemotherapeutic agents may account for these alterations.85,93,94 Besides these alterations due to drug interactions or changes in absorption or metabolism, toxicity may occur when AEDs are adjusted in compensation, and a rebound occurs as chemotherapy cycles are concluded.

Side effects

A variety of adverse side effects have been reported in patients taking AEDs while being treated for brain tumors:

  • Patients treated with phenytoin or carbamazepine who also receive cranial radiation therapy have experienced more frequent cutaneous skin reactions, including erythema multiforme and Stevens-Johnson syndrome.95,96
  • Patients with brain tumor taking phenobarbital may develop reflex sympathetic dystrophy, affecting the shoulder and hand particularly, usually contralateral to the tumor.97
  • Carbamazepine rarely causes agranulocytosis and leukopenia, which could complicate use of concomitant chemotherapy agents.
  • Valproic acid may cause hepatic toxicity, prolonged bleeding time, and thrombocytopenia.48

Such potential side effects have contributed to the argument against prophylactic AEDs for seizure-free tumor patients.

Other prescribing considerations

Other AED considerations concern the route of administration, the rapidity of reaching therapeutic levels, and known idiosyncratic and dose- related AED side effects. Medications that are available in intravenous form, such as phenytoin, phenobarbital, and valproic acid, offer an alternative route of administration and can be loaded quickly, allowing for rapid attainment of therapeutic levels, if clinically necessary.

Adapted from: Mangano FT, McBride AE, and Schneider SJ. Brain tumors and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;175–194.
With permission from Elsevier (www.elsevier.com). 

Authored By: 
Steven C. Schachter, MD
I<
Authored Date: 
03/2004